Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Inderal LA 120

07/13/2005

Question:

I also take Inderal LA 120 for High Blood pressure and migraine-type headaches. Since being on the drug I have had a slow steady weight gain that is now at least 35 pounds above normal. You are incorrect in saying that the weight gain effect goes away after six months. It does not, it stays. Please give some concrete suggestions.

Answer:

I'm not sure I have all the information I need to give you concrete suggestions. It appears that your metabolism has slowed as a result of medications you are taking and probably making you more tired than before you started taking them. So you have probably unconsciously become less active. Increasing activity may be what is necessary to increase your metabolic rate and burn a few more calories.

Perhaps incorporating strength building exercises into your day would help. Strength building can change your body composition to more muscle and less fat. It takes twice as many calories to maintain a pound of muscle as a pound of fat. A pound of muscle also takes up less space than a pound of fat. So two things could happen with strength training. 1. Your body measurements decrease because of increased muscle mass, but your weight stays the same. 2. Because of more muscle you start to burn more calories. If you are watching your calorie intake and not increasing it, you should be taking in fewer calories than you are expending and weight should begin to slowly fall.

Go to ChooseMyPlate.gov  to get a basic idea of how many calories you should be eating each day if you are of normal weight and moderately active. Then subtract 300-500 calories from that amount and try to limit your calorie intake to that. If you keep your activity level up and your calorie intake at a reasonable level, you should be able to lose. Don't go too low on calories though or your body will go into starvation mode (slower metabolism) and try to store every calorie you eat instead of burning it.

I know this all sounds easy, but it's not. Life gets in the way of good intentions and the medications you are taking may be making you chronically tired. Increasing your activity will be the last thing you want to do. The increased activity along with watching your food intake may mean that it would take a year to reduce your weight. Then to keep it off you will need to maintain your activity and calorie intake as long as you are taking the medication.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Sharron   Coplin, MS, RD, LD Sharron Coplin, MS, RD, LD
Former Lecturer
Food & Nutrition
College of Education and Human Ecology
The Ohio State University